Discussions that mention methadone

Addiction & Recovery board


I am 59 and a former heroin addict who got clean in 1977. Started taking Percocet for severe degenerative disk disease in 2003. Had surgery, which didn't help. Started off taking one 5-mg Perc a day. Now I'm up to about 75 mg/day, taking 10 mg Oxy IR about every 3 hours.

The thing is, it's not helping the pain. And I'm not getting the nice warm fuzzy either -- which at least helped me tolerate the pain. I do not want to keep upping the dose (nor do I think the dr will prescribe any more than he's already giving me). I really just would like to get off it entirely.

What this has done to my life: My life revolves around the drug. I need it now to just function normally. I always have to have it with me, and think about the next dose. When the 3-hour mark approaches, I start sweating and feeling anxious. I am extremely irritable/depressed and my personality has changed. I take more than I'm supposed to on a daily basis, then end up counting the pills toward the end of the month. It doesn't even make me feel good anymore. I am miserable and want my old self back.

I've tried to taper before, and always end up finding an excuse to go back up again. (Like, something's coming up and I can't do it without the drugs.) I can't (don't want to) tell anyone about my problem. I don't want to tell my doctor, because I'm afraid of what the pain will be like if he cuts me off.

I thought maybe if I committed to a taper plan on this board, I would have to stick to it. I've tried to work out a very slow taper plan, but it still takes me out over three weeks. That is such a long time....I'm afraid of caving in the moments of weakness. But I'm afraid if I taper too quickly, the WD will be too bad...and I'll cave. Any thoughts?

I might add, heroin withdrawal lasted only a few days. Methadone withdrawal was over a month and was HORRID. I am hoping oxycodone withdrawal is not like methadone.

I hope with the support of others on this board who are going through this, I can get off this stuff and get my life back.
Ummm oxycotin is not like methadone....nothing is like that withdrawl honey and I feel ya for being scared... It will be like heroin...don't make some crazy ass plan...just quit..squirm through a wk and be done baby. I am also a ex heroin junky and have withdrawn off of 200 mg of methadone cold turkey. That was no joke. But seriously ....cut down and and make a date to get rid of them...you might freak out and have a day of freak out at some point but stay strong and stick to the plan of it not being acceptable in your life...period point blank
Hi all -- it's Day 2 of the taper. (Monday would've been Day 1, but I caved and took an "extra dose" Mon. night.)

Right now I'm trying to stick to three 15-mg Oxy IR per day, divided into four doses. This is 45 mg compared to 60-75 mg I was taking, so maybe that's why I'm taking it pretty hard. Today, I woke up with chills, sweating and completely antsy. I couldn't get back to sleep. I took my dose an hour early because I was miserable. By the four-hour mark, I was having chills again, so I know this is not completely psychological.

When I took my 3 PM dose and felt better, I quickly took a shower because that's the only time I can manage to do it. If not, my skin's crawling and the chills are too bad, plus I don't have the energy to get up. I'm sticking to this dosage for two more days, but I'm worried about tomorrow and Fri. because I have to go out (two shows) and I'm afraid I won't be able to do it if I'm feeling bad. I don't even have the energy to go to the store.

Thanks for your responses and to answer a few questions: No, there is no one I can give the pills to. I live alone and far from most friends/family. The only person nearby that I might trust has a husband who takes pain pills....no way can I give them to her. Plus, I do not want this situation "getting around", and there is no one I can trust to not spill this little piece of juicy gossip.

Jessy, as far as just quitting CT and getting it over with, I honestly don't think I can do it. I will be by myself and not able to get to the store if I need anything. At least with the current plan, I have some short periods of "feeling normal" where I can get things done.

Anyway, this sucks. After kicking heroin and methadone, I never would have believed I'd get myself in this situation again.
This is Day 3 of my taper. I stuck to my dosage schedule yesterday.

This morning, again I woke up with the sweats, chills and jumpiness. My first dose is not til noon and this was 7 AM. I ended up splitting an old 5 mg Valium, but that didn't do anything so I took the other half. Back in the day, Valium was extremely helpful during methadone withdrawal, and I didn't want to take my Oxy dose earlier than scheduled. I hate the way Valium makes me feel, though. Anyway, I was desperate. I know you guys will think I should've stuck it out but I was soooo miserable and going crazy.

I don't understand why I'm so sick in the morning. I normally didn't take anything til noon anyway. Is it just that my body is only getting 45 mg and is missing its 60-75 mg?

I only have one more 5 mg Valium. Maybe tomorrow I'll split my noon Oxy dose and take a little bit of it earlier so I'm not so crazy and desperate?

Today is the day I'm supposed to be going out with my friends to a show. My head is killing me (headache) but I'm still going to try to make it.